IMPORTANT NOTICE

The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at cust-serv@ams.org or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).

 

Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

The classification problem for torsion-free abelian groups of finite rank


Author: Simon Thomas
Journal: J. Amer. Math. Soc. 16 (2003), 233-258
MSC (2000): Primary 03E15, 20K15, 37A20
DOI: https://doi.org/10.1090/S0894-0347-02-00409-5
Published electronically: October 8, 2002
MathSciNet review: 1937205
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for each $n \geq 1$, the classification problem for torsion-free abelian groups of rank $n+1$ is not Borel reducible to that for torsion-free abelian groups of rank $n$.


References [Enhancements On Off] (What's this?)

  • 1. S. R. Adams, Trees and amenable equivalence relations, Ergodic Theory and Dynamical Systems 10 (1990), 1-14. MR 91d:28041
  • 2. S. Adams, Containment does not imply Borel reducibility, in: S. Thomas (Ed.), Set Theory: The Hajnal Conference, DIMACS Series vol. 58, American Mathematical Society, 2002, pp. 1-23.
  • 3. S. R. Adams and A. S. Kechris, Linear algebraic groups and countable Borel equivalence relations, J. Amer. Math. Soc. 13 (2000), 909-943. MR 2001g:03086
  • 4. D. M. Arnold, Finite Rank Torsion-Free Abelian Groups and Rings, Lecture Notes in Mathematics 931, Springer-Verlag, New York, 1982. MR 84d:20002
  • 5. R. Baer, Abelian groups without elements of finite order, Duke Math. Journal 3 (1937), 68-122.
  • 6. A. Borel, Linear Algebraic Groups: Second Enlarged Edition, Graduate Texts in Mathematics 126, Springer-Verlag, 1991. MR 92d:20001
  • 7. A. L. S. Corner, Every countable reduced torsion-free ring is an endomorphism ring, Proc. London Math. Soc. 13 (1963), 687-710. MR 27:3704
  • 8. C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Wiley-Interscience, 1962. MR 26:2519
  • 9. R. Dougherty, S. Jackson and A. S. Kechris, The structure of hyperfinite Borel equivalence relations, Trans. Amer. Math. Soc. 341 (1994), 193-225. MR 94c:03066
  • 10. J. Feldman and C. C. Moore, Ergodic equivalence relations, cohomology and von Neumann algebras, I, Trans. Amer. Math. Soc. 234 (1977), 289-324. MR 58:28261a
  • 11. H. Friedman and L. Stanley, A Borel reducibility theory for classes of countable structures, Journal of Symbolic Logic 54 (1989), 894-914. MR 91f:03062
  • 12. L. Fuchs, Infinite Abelian Groups, Pure and Applied Mathematics Vol. 36, Academic Press, 1970. MR 41:333
  • 13. L. Harrington, A. S. Kechris and A. Louveau, A Glimm-Effros dichotomy for Borel equivalence relations, J. Amer. Math. Soc. 3 (1990), 903-927. MR 91h:28023
  • 14. G. Hjorth, Around nonclassifiability for countable torsion-free abelian groups, in Abelian groups and modules (Dublin, 1998), Trends Math., Birkhäuser, Basel, 1999, 269-292. MR 2001c:20113
  • 15. G. Hjorth and A. S. Kechris, Borel equivalence relations and classification of countable models, Annals of Pure and Applied Logic 82 (1996), 221-272. MR 99m:03073
  • 16. S. Jackson, A. S. Kechris, and A. Louveau, Countable Borel equivalence relations, J. Math. Logic 2 (2002), 1-80.
  • 17. B. Jónsson, On direct decompositions of torsion-free abelian groups, Math. Scand. 7 (1959), 361-371. MR 23:A204
  • 18. A. S. Kechris, Countable sections for locally compact group actions, Ergodic Theory and Dynamical Systems 12 (1992), 283-295. MR 94b:22003
  • 19. A. S. Kechris, Amenable versus hyperfinite Borel equivalence relations, J. Symbolic Logic 58 (1993), 894-907. MR 95f:03081
  • 20. A. S. Kechris Classical Descriptive Set Theory, Graduate Texts in Mathematics 156, Springer-Verlag, 1995. MR 96e:03057
  • 21. A. S. Kechris, On the classification problem for rank 2 torsion-free abelian groups, J. Lond. Math. Soc. 62 (2000), 437-450. MR 2002h:20078
  • 22. M. Król, The automorphism groups and endomorphism rings of torsion-free abelian groups of rank two, Dissertationes Math. Rozprawy Mat. 55 (1967), 1-76. MR 36:1536
  • 23. A. G. Kurosh, Primitive torsionsfreie abelsche Gruppen vom endlichen Range, Ann. Math. 38 (1937), 175-203.
  • 24. E. L. Lady, Extensions of scalars for torsion-free modules over Dedekind domains, in Symposia Mathematica, Vol. XXIII, (Conf. Abelian Groups and their Relationship to the Theory of Modules, INDAM, Rome, 1977), Academic Press, 1979, 287-305. MR 82l:13011
  • 25. A. I. Malcev, Torsion-free abelian groups of finite rank (Russian), Mat. Sbor. 4 (1938), 45-68.
  • 26. G. A. Margulis, Discrete Subgroups of Semisimple Lie Groups, Erg. der Math. und ihrer Grenz., 17, Springer-Verlag, 1991. MR 92h:22021
  • 27. R. S. Pierce, Associative Algebras, Graduate Texts in Mathematics 88, Springer-Verlag, 1982. MR 84c:16001
  • 28. S. M. Srivastava, A Course on Borel Sets, Graduate Texts in Mathematics 180, Springer-Verlag, 1998. MR 99d:04002
  • 29. S. Thomas, On the complexity of the classification problem for torsion-free abelian groups of rank two, to appear in Acta Math.
  • 30. S. Thomas, The classification problem for $p$-local torsion-free abelian groups of finite rank, preprint (2002).
  • 31. S. Thomas and B. Velickovic, On the complexity of the isomorphism relation for finitely generated groups, J. Algebra 217 (1999), 352-373. MR 2002l:20001
  • 32. S. Thomas and B. Velickovic, On the complexity of the isomorphism relation for fields of finite transcendence degree, J. Pure and Appl. Algebra. 159 (2001), 347-363. MR 2002c:03076
  • 33. S. Wagon, The Banach-Tarski Paradox, Encyclopedia of Mathematics and its Applications 24, Cambridge University Press, 1985. MR 87e:04007
  • 34. R. Zimmer, Ergodic Theory and Semisimple Groups, Birkhäuser, 1984. MR 86j:22014
  • 35. R. Zimmer, Groups generating transversals to semisimple Lie group actions, Israel J. Math. 73 (1991), 151-159. MR 93e:22012

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 03E15, 20K15, 37A20

Retrieve articles in all journals with MSC (2000): 03E15, 20K15, 37A20


Additional Information

Simon Thomas
Affiliation: Department of Mathematics, Rutgers University, 110 Frelinghuysen Road, Piscataway, New Jersey 08854-8019
Email: sthomas@math.rutgers.edu

DOI: https://doi.org/10.1090/S0894-0347-02-00409-5
Keywords: Borel equivalence relation, torsion-free abelian group, superrigidity
Received by editor(s): March 1, 2001
Received by editor(s) in revised form: September 25, 2002
Published electronically: October 8, 2002
Additional Notes: Research partially supported by NSF Grants.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society